Patient with diffuse mesangial and endocapillary proliferative glomerulonephritis with hypocomplementemia and elevated anti-streptolysin O treated with prednisolone, angiotensin-converting enzyme inhibitor, and angiotensin II receptor antagonist
- Cite this article as:
- Ito, S., Kuriyama, H., Iino, N. et al. Clin Exp Nephrol (2003) 7: 290. doi:10.1007/s10157-003-0244-0
- 77 Downloads
A 24-year-old woman was admitted to Toyosaka Hospital with proteinuria, hematuria, lymphopenia, hypocomplementemia, positive anti-nuclear antibody (ANA), and elevation of anti-streptolysin O (ASO). Renal biopsy specimen revealed diffuse mesangial and endocapillary glomerulonephritis with crescent formation and duplication of the capillary loop on light microscopic examination. Mild to moderate proliferation of mesangial matrix and cells were observed. On immunofluorescence (IF) examination, deposition of IgG, IgA, IgM, C1q, C3, and C4 to the mesangium and capillary wall were observed. By electron microscopy (EM), mesangial, subendothelial, and subepithelial deposits were recognized. However, microtubular structure in glomerular endothelial cells, fingerprint structures, and circumferential mesangial interposition were not observed by EM. The patient was referred to our hospital, but there was no change in her proteinuria 3 weeks after admission. The elevation of ASO, hypocomplementemia, and endocapillary proliferation suggested acute glomerulonephritis, while lymphocytopenia, positive ANA, the persistent hypocomplementemia, and various deposits detected by IF and EM suggested lupus nephritis; however, she did not fulfill the classification criteria of systemic lupus erythematosus. We started prednisolone (40 mg/day) with the diagnosis of chronic glomerulonephritis revealing diffuse mesangial and endocapillary proliferative glomerulonephritis, but it was not effective for the proteinuria. Quinapril (10 mg/day) and losartan (25 to 50 mg/day) were administered and the proteinuria decreased. It is possible that this use of an angiotensin converting-enzyme inhibitor and an angiotensin II receptor antagonist was effective in reducing the proteinuria in this patient.